Nonsteroidal anti-inflammatory drugs alter the microbiota and exacerbate clostridium difficile colitis while dysregulating the inflammatory response

Damian Maseda, Joseph P. Zackular, Bruno Trindade, Leslie Kirk, Jennifer Lising Roxas, Lisa M. Rogers, Mary K. Washington, Liping Du, Tatsuki Koyama, V. K. Viswanathan, Gayatri Vedantam, Patrick D. Schloss, Leslie J. Crofford, Eric P. Skaar, David M. Aronoff

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

Clostridium difficile infection (CDI) is a major public health threat worldwide. The use of nonsteroidal anti-inflammatory drugs (NSAIDs) is associated with enhanced susceptibility to and severity of CDI; however, the mechanisms driving this phenomenon have not been elucidated. NSAIDs alter prostaglandin (PG) metabolism by inhibiting cyclooxygenase (COX) enzymes. Here, we found that treatment with the NSAID indomethacin prior to infection altered the microbiota and dramatically increased mortality and the intestinal pathology associated with CDI in mice. We demonstrated that in C. difficile-infected animals, indomethacin treatment led to PG deregulation, an altered proinflammatory transcriptional and protein profile, and perturbed epithelial cell junctions. These effects were paralleled by increased recruitment of intestinal neutrophils and CD4 + cells and also by a perturbation of the gut microbiota. Together, these data implicate NSAIDs in the disruption of protective COX-mediated PG production during CDI, resulting in altered epithelial integrity and associated immune responses. IMPORTANCE Clostridium difficile infection (CDI) is a spore-forming anaerobic bacterium and leading cause of antibiotic-associated colitis. Epidemiological data suggest that use of nonsteroidal anti-inflammatory drugs (NSAIDs) increases the risk for CDI in humans, a potentially important observation given the widespread use of NSAIDs. Prior studies in rodent models of CDI found that NSAID exposure following infection increases the severity of CDI, but mechanisms to explain this are lacking. Here we present new data from a mouse model of antibiotic-associated CDI suggesting that brief NSAID exposure prior to CDI increases the severity of the infectious colitis. These data shed new light on potential mechanisms linking NSAID use to worsened CDI, including drug-induced disturbances to the gut microbiome and colonic epithelial integrity. Studies were limited to a single NSAID (indomethacin), so future studies are needed to assess the generalizability of our findings and to establish a direct link to the human condition.

Original languageEnglish (US)
Article numbere02282-18
JournalmBio
Volume10
Issue number1
DOIs
StatePublished - Jan 1 2019

Keywords

  • Clostridium difficile
  • Colitis
  • Gut inflammation
  • Immune dysfunction
  • Immune response
  • Inflammation
  • Intestinal immunity
  • Prostaglandin

ASJC Scopus subject areas

  • Microbiology
  • Virology

Fingerprint Dive into the research topics of 'Nonsteroidal anti-inflammatory drugs alter the microbiota and exacerbate clostridium difficile colitis while dysregulating the inflammatory response'. Together they form a unique fingerprint.

  • Cite this

    Maseda, D., Zackular, J. P., Trindade, B., Kirk, L., Roxas, J. L., Rogers, L. M., Washington, M. K., Du, L., Koyama, T., Viswanathan, V. K., Vedantam, G., Schloss, P. D., Crofford, L. J., Skaar, E. P., & Aronoff, D. M. (2019). Nonsteroidal anti-inflammatory drugs alter the microbiota and exacerbate clostridium difficile colitis while dysregulating the inflammatory response. mBio, 10(1), [e02282-18]. https://doi.org/10.1128/mBio.02282-18